Illinois, 2010Flash Flooding in Illinois, May 26, 2010
May 26, 2010 · NWS DVN · 2 events in 2 counties and zones
A cold front pushed into the area from the northwest during the afternoon and evening of May 26, resulting in the development of some isolated showers and thunderstorms across eastern Iowa and northwest Illinois. Most of the storms were short-lived.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into the area from the northwest during the afternoon and evening of May 26, resulting in the development of some isolated showers and thunderstorms across eastern Iowa and northwest Illinois. Most of the storms were short-lived. However, several thunderstorms lingered over Jo Daviess and Stephenson Counties in northwest Illinois producing heavy rainfall and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 26, 2:15 PM CST, 4 hours 45 minutes earlier.
Area forecast discussion, May 26, 2:15 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT WED MAY 26 2010
.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING RIDGE AND DRIER/40S-L50S DPT POOL
PERCHED JUST UPSTREAM ACRS THE EASTERN DAKOTAS AND MN...WHILE WEAK
AND DIFFUSE BOUNDARY WAS SHUNTS ALONG AND JUST EAST OF THE DVN
CWA. SOME POST-BOUNDARY LAG IN SFC DPT DROP-OFF AS BULK OF THE CWA
STILL BATHED IN MID TO UPPER 60 VALUES. W/V LOOP WAS INDICATING
UPSTREAM VORT/MCV WAS CURRENTLY ROLLING ACRS THE IA/NE BORDER AND
DOWN TO THE IA/NE/KS/MO QUAD-STATE REGION. BEST SFC PRESSURE FALLS
WHERE LOCATED IN SOUTH CENTRAL IA AND NORTHWEST MO IN VIEW OF THE
UPPER DISTURBANCE...AND FROM NORTHEAST IL INTO THE STL AREA ALONG
BOUNDARY VCNTY.
&&
.SHORT TERM...TONIGHT AND THURSDAY...
TONIGHT...FOR THIS EVENING EXPECT THE BULK OF ISOLATED TO SCTRD
CONVECTION TO OCCUR IN THE VCNTY OF CURRENT PRESSURE FALL AND LLVL
MOISTURE CONVERGENT REGIONS DESCRIBED ABOVE...THUS JUST THE FAR
EASTERN CWA AND THE FAR SOUTHWEST AT RISK OF ISOLATED/SCTRD STORMS
INTO THE EVENING. ANOTHER AREA TO WATCH IS AGITATED CU FIELD
TAILING OUT OF SOUTHWEST WI INTO THE NORTHEASTERN CWA...WHICH
BOTH THE LATEST RUC AND HRRR RUNS DEVELOP SOME ISOLATED CONVECTION ON
THROUGH 04Z.WILL COVER THIS UPDATED POTENTIAL WITH LOWER TO
MODERATE CHC POPS FOR LIMITED COVERAGE. ANY DEVELOPED STORM MAY
STILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...
BUT NOT NEAR THE LEVELS OF YESTERDAY OR LAST NIGHT. THE ABOVE
MENTIONED CONVECTIVE AWARENESS AREAS THIS EVENING ARE GENERALLY
OUTSIDE OF THE LINGERING FLASH FLOOD WATCH AND WILL CANCEL THE
REMAINING HEADLINE EARLY WITH AFTERNOON PACKAGE ISSUANCE. INCOMING
SUBSIDENCE WITH UPPER RIDGE AMPLIFICATION FOR SOME CLOUD CLEAR OUT
TONIGHT...AS WELL AS LLVL NORTH TO EVENTUALLY NORTHEASTERLY DRYING
BOUNDARY LAYER FETCH WILL BRING ABOUT LOWS AT LEAST IN THE UPPER 50S
IN THE NORTHERN CWA BY EARLY THU MORNING. OTHERWISE LOWS MAY HAVE
TROUBLE DIPPING BLOW THE MID 60S AGAIN SOUTH OF I80 IN LINGERING
HIGHER SFC DPT POOLS AS WELL AS ANY CONVECTIVE DEBRIS.
THURSDAY...LINGERING VORT FESTERING OVERHEAD AND SOME THERMODYNAMIC
PROFILES SUPPORTIVE OF INDUCING DIURNAL SHOWERS AND THUNDERSTORMS
STILL SUPPORT A LOW CHC FOR SOME DEVELOPMENT SOUTH OF I80...BUT
CURRENT PROGS APPEAR NOT AS FAVORABLE AS ONES YESTERDAY AT THIS
TIME. BEST LLVL CONVERGENCE/THTA-E FIELDS AND DEEPER CONVECTIVE
INDICES ALIGN ALONG AND SOUTH OF THE DVN CWA ON THU...WHILE LOW TO
MID LEVEL RIDGING AND INHERENT SUBSIDENCE REALLY MAKE HEADWAY AND
SPILL ACRS THE DVN CWA FROM THE NORTH AS THE DAY PROGRESSES.
GUIDANCE HIGHS MAY APPEAR A BIT TOO WARM WITH MANY LOW TO MID 80S
ADVERTISED BY THE MODELS AND WILL GO MORE IN THE REALM OF UPPER 70S
TO LOW 80S. OF COURSE A REDUCTION IN AMBIENT LLVL LMRH MAY SUPPORT
A FEW AREAS HEATING TO 83 OR 84 DEGREES...BUT WILL GENERALLY
ADVERTISE WIDESPREAD 80/LOWER 80S. A NICE AFTERNOON IN STORE FOR
MOST OF THE FCST AREA. ..12..
.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
UPPER PATTERN WILL FEATURE HIGH AMPLITUDE AND BLOCKING INTO THE
UPCOMING MEMORIAL DAY HOLIDAY WEEKEND... WITH WESTERN CONUS
TROUGH... CENTRAL CONUS RIDGE AND HUDSON BAY VORTEX RESULTING IN
AN OMEGA BLOCK. IN ADDITION... ENERGY OVER THE MID ATLANTIC
REGION WILL RETROGRADE AND UNDERCUT BUILDING UPPER RIDGE RESULTING IN
A REX BLOCK WITHIN THE OMEGA BLOCK. THUS... THE PATTERN WILL REMAIN
STAGNANT FOR THE FIRST SEVERAL DAYS OF THE EXTENDED WITH SFC RIDGING
IN CONTROL PROVIDING DRY AND PLEASANT CONDITIONS THROUGH SAT. UPPER
PATTERN IS THEN PROGGED TO TRANSITION TO A FLATTER OR NEARLY ZONAL
FLOW BY EARLY NEXT WEEK AND REMAIN SO THROUGH THE REST OF THE
EXTENDED... AS WESTERN TROUGH EJECTS THROUGH THE PLAINS INTO SOUTHERN
CANADA BEFORE SLOWLY MIGRATING EASTWARD IN ADVANCE OF LARGE DIGGING
UPPER LOW THROUGH THE GULF OF AK. THIS EJECTION OF THE WESTERN TROUGH
WILL SEND A COLD FRONT THROUGH THE AREA SUN NGT INTO MON AM...
ACCOMPANIED BY RAIN CHCS. SUGGESTIONS WITH ENERGY LIFTING AWAY FROM
AREA THAT MATURE CONVECTION IN PLAINS WILL WEAKEN WHILE APPROACHING
SUN EVE WITH MAINLY SCT ACTIVITY SUN NGT INTO MON AM BEFORE FLARE UP
FURTHER EAST MON AFTN WITH HEATING. THIS TIMING (SUN NGT-MON AM)
PROVIDED IT DOESN/T CHANGE... ALONG WITH ONLY SCATTERED COVERAGE
PRESENTS BEST SCENARIO FOR ANY HOLIDAY OUTDOOR ACTIVITIES. TUE
THROUGH THU... MEDIUM RANGE GENERALLY SUGGEST/SUPPORT A SHORTWAVE
WILL DROP DOWN BACKSIDE OF CANADA LOW WITH ATTENDANT COLD FRONT AND
MAINLY SCT ACTIVITY YET AGAIN FOR LATER TUE INTO EARLY WED. ECM SHOWS
ANOTHER IMPULSE WITH CONVECTIVE COMPLEX ROLLING DOWN ACROSS AREA
MAINLY THU... WHILE GFS IS 12+ HRS EARLIER. WITH LOWER CONFIDENCE ON
TIMING HAVE OPTED TO KEEP POPS BELOW MENTION ON DAY 7 ATTM AS WE
AWAIT BETTER MODEL AGREEMENT. ..05..
&&
.AVIATION...
WILL LINGER MVFR TO VFR LEVEL SCTRD TO BKN CU AND MENTION
THUNDERSTORMS IN THE VCNTY AT THE BRL AND MLI THROUGH 02Z...BUT BEST
CHANCES APPEAR TO BE SETTING UP SOUTH AND EAST OF THESE AIRPORTS
THIS EVENING. RATHER LIGHT SFC WIND REGIME TO CONTINUE TO VEER
AROUND TO THE NORTH AND NORTHEAST AS UPSTREAM SFC RIDGE GETS READY
TO TRY AND BUILD DOWN OUT OF MN. EXPECT MAINLY VFR CONDITIONS INTO
THU MORNING AFTER THIS EVENINGS CONVECTIVE THREAT ENDS...BUT THE
TERMINALS MAY HAVE SOME FOG DEVELOPMENT OF 4-5 MILES AFTER 08Z. THE
BRL TERMINAL MAY HAVE THE HIGHEST FOG POTENTIAL CLOSER TO LINGERING
HIGHER SFC MOISTURE POOL. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
12/05
Hazardous weather outlook, May 26, 3:10 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT WED MAY 26 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
410 PM CDT WED MAY 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING
MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER. WHILE THE CHANCE FOR
SEVERE WEATHER WITH ANY STORM IS LOW...ANY MORE DEVELOPED STORM WILL
BE ABLE TO PRODUCE VERY LOCALIZED HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING. THE THREAT FOR WIDESPREAD HEAVY RAIN AND FLOODING HAS
ENDED FOR NOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY SOUTH OF INTERSTATE
80.
THUNDERSTORMS MAY BE POSSIBLE DURING THE SUNDAY INTO MONDAY TIME
FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT.
12
In the hours before
Special weather statement, May 26, 5:45 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 PM CDT WED MAY 26 2010
IAZ054-ILZ001-002-007-270045-
JACKSON IA-JO DAVIESS IL-STEPHENSON IL-CARROLL IL-
645 PM CDT WED MAY 26 2010
...NEARLY STATIONARY THUNDERSTORMS WITH HEAVY RAIN...
A SMALL AREA OF STORMS CONTINUES ALONG A LINE FROM APPLE RIVER TO
ELIZABETH...TO GREEN ISLAND IOWA. HEAVY RAIN RATES MAY CAUSE SOME
PONDING OF WATER IN POORLY DRAINED OR LOW LYING AREAS. SMALL HAIL IS
ALSO POSSIBLE.
&&
LAT...LON 4250 8988 4206 9006 4213 9035 4251 9025
ERVIN
Special weather statement, May 26, 6:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT WED MAY 26 2010
ILZ001-270130-
JO DAVIESS IL-
730 PM CDT WED MAY 26 2010
...STATIONARY THUNDERSTORMS WITH HEAVY RAIN...
A SMALL AREA OF STORMS CONTINUES ALONG A LINE FROM APPLE RIVER TO
ELIZABETH...TO GREEN ISLAND IOWA. HEAVY RAIN MAY CAUSE SOME PONDING
OF WATER IN POORLY DRAINED OR LOW LYING AREAS. SMALL HAIL IS ALSO
POSSIBLE.
THE HEAVIEST RAINS HAVE FALLEN NEARLY ON TOP OF THE APPLE
RIVER...WHICH MAY BE IMPACTING CANYON BOY SCOUT CAMP. IF YOU HAVE
INFORMATION ON ANY FLOODING IN LOW LYING AREAS...PLEASE CONTACT LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.
&&
LAT...LON 4246 9015 4246 8996 4227 9018 4226 9026
ERVIN
Local storm report, May 26, 6:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 PM CDT WED MAY 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HEAVY RAIN ELIZABETH 42.32N 90.22W
05/26/2010 M1.50 INCH JO DAVIESS IL TRAINED SPOTTER
SPOTTER REPORTED AS OF 710 PM HE HAD RECIEVED 1.50 INCH
RAIN AT HIS HOME. SPOTTER ALSO REPORTED THAT AS OF 740 PM
SEVERAL AREA SMALL STREAMS TO THE NORTH AND EAST ARE OUT
OF THEIR BANKS AND THE APPLE RIVER WAS RISING RAPIDLY.
&&
MIKEZFlash Flood, Jo Daviess
- When
- May 26, 7:00 PM CST to 11:00 PM CST
- Where
- Jo Daviess County, 3.06 mi E of Guilford to 2.13 mi SW of Elizabeth
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.420, -90.240
Heavy rains caused flash flooding of several rural roads along the Apple River north and east of Elizabeth, IL and across areas eastward to the county border during the evening of May 26. Flood waters affected E. Hoffman, Goosehollow, Becker, and Apple River Roads. In addition, the intersection of W. Gerbick Road and N. County Divide Road was under water.
Flash Flood, Stephenson
- When
- May 26, 7:40 PM CST to 11:00 PM CST
- Where
- Stephenson County, 6.3 mi NNW of Waddams Grove to 3.58 mi NNW of Kent
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.505, -89.925
Heavy rains in the vicinity of Lena, IL and northward resulted in flash flooding of several creeks, streams, ditches and streets during the evening of May 26.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, May 26, 20102 deaths · 1 event
- Tornadoes and Flash Flood in Colorado, May 26, 20101 injured · $70 million · EF0 · 59 events
- Hail in Wyoming, May 26, 2010$46 million · 1.75 in hail · 2 events
- Flash Flooding and Hail in Illinois, May 26, 2010$9.8 million · 1.75 in hail · 13 events
- Tornado and Hail in Louisiana, May 26, 2010$5.0 million · EF0 · 15 events
- Hail in Colorado, May 26, 2010$2.0 million · 3 in hail · 22 events
- Hail and Damaging Winds in Massachusetts, May 26, 2010$708,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Vermont, May 26, 20101 injured · $385,000 · 1 in hail · 32 events
- Tornado and Flood in Illinois, May 26, 2010$230,000 · EF0 · 6 events
- Flash Flood and Hail in Montana, May 26, 2010$130,000 · 1.75 in hail · 11 events
- Tornado and Flash Flooding in Montana, May 26 to 28, 2010$52,000 · EF0 · 14 events
- Hail and Damaging Winds in Connecticut, May 26 to 27, 2010$41,000 · 1.5 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232949, 233020.